Statistics from Altmetric.com
Herpes simplex encephalitis (HSE) is frequently complicated by seizures. Immunosuppression is a recognised side effect of anticonvulsant therapy. We present a case of recurrent HSE where host immunocompetence was impaired because of hypogammaglobulinaemia, most likely induced by carbamazepine therapy.
A 40-year-old man presented to his local hospital with a 5 day history of rigors, nausea, vomiting and photophobia. He reported formed visual hallucinations and his wife complained that over the preceding week he had been uncharacteristically short tempered. A tonic–clonic seizure was witnessed in the accident and emergency department. A cranial CT scan was normal. CSF analysis showed 120 white cells/mm3 (lymphocytes 100%), 3 red cells/mm3 and no organisms on gram stain. The CSF opening pressure was 36 cm water and protein concentration 770 mg/l (150–450). He was treated with intravenous cefotaxime, aciclovir (10 mg/kg) and phenytoin, with a presumptive diagnosis of encephalitis. Increased signal in the right medial temporal lobe was noted on an MRI scan. An EEG revealed abnormal excess theta/delta waves over both hemispheres, consistent with diffuse cerebral dysfunction. Dexamethasone (4 mg three times daily) was started on day 2 of admission. Subsequently, herpes simplex virus (HSV) DNA type …
Competing interests: None.
Written consent for case report publication was obtained from the patient.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.